Increase Doses Of Metformn

Bluegill88
By Bluegill88 Latest Reply 2011-06-06 14:55:47 -0500
Started 2011-06-05 11:20:44 -0500

Last night I increase my medication from 1000 MG to 1500 MG. I am trying to see if the increase will help lower my sugar count. This morning my sugar count was 172, which is about the same as it was with the 1000 MG.
Tell me what is wgong with doing this on my own?


14 replies

pattroyka58
pattroyka58 2011-06-06 13:53:14 -0500 Report

When I was first diagnosed, my Dr told me to sign up with some diabetic magazine, and get "advice" from there, but the magazine writers advocated TIGHT BS control, and the Dr. seemed to think 6.8 A1C was good, and fasting BS of 145 was fine. I finally went to a diabetic specialist, who told me yes, tight control is good, but for most diabetics it's difficult. I've been known to play with my dosages, too. One thing I discovered through on-line research is that Metformin usually does more for A1C than daily BS control, and for BS it only lasts about a year before you develop resistance to it.

MarkieMarkie
MarkieMarkie 2011-06-06 12:57:45 -0500 Report

I take both Metformin and Glipizide… right now my SL is doing okay… it used to run pretty high until I learned that I have to take the meds around the same time of the day and eat a well balanced diet. But I would definately check with my dr before making changes on my own… it could not only be dangerous, but also like someone else stated, you could run out of meds before your script iis up. Let us know how it goes.

Trudie Ann
Trudie Ann 2011-06-06 00:53:56 -0500 Report

I take metformin and I know from experience that it takes a while for it to build up in your system. I believe you really should talk to your doctor before making any changes. I would not want you to cause yourself any serious problems. Doctors are there to help us so if you feel you have a need to increase your dosage, check with him/her first. Then they can re-evaluate your situation, and change your dosage or even change your type of medicine. If you take more of your prescription than prescribed you can run out and then where would you be.

realsis77
realsis77 2011-06-05 15:33:21 -0500 Report

Hi. I think its really important to discuss this with your doctor first!! If your running high perhaps you need a change in treatment plan altogether? This you need to discuss with your doc. I tried pills but they didn't work for me so I switched to insulin with my doctors help. Its important to have a good realationship with your doctor so he can help you be safe. I would NOT INCREASE my dose without my doctors permission. You don't know what effects this will have on your liver. Doctors know these things better than we do. Perhaps your doctor might add another medication to help you lower your blood sugar. I can't stress enough how important it is to speak to your doctor FIRST! I wish you the very best. God bless!

kdroberts
kdroberts 2011-06-05 14:52:03 -0500 Report

It can take about 6 weeks for a change in metformin dose to show full effect. It's also impossible to tell without knowing what your blood sift was before bed and what you ate and did each day.

cheetah1976
cheetah1976 2011-06-05 14:20:23 -0500 Report

If your blood sugar is what is running high I would talk to doctor. There are several pills that work with Metformin or combo pills like glucovance or Janunet that combine Metformin. You could also try a long lasting insulin Lantus that works with pills.

AuntieM234
AuntieM234 2011-06-05 16:29:28 -0500 Report

Another good suggestion, cheetah! I used to use Actos with Metformin until we got my bs under control. But when I was first diagnosed, my bs was so consistently high, I was on insulin only. ;-) Mara

Gwen Morten
Gwen Morten 2011-06-05 13:18:20 -0500 Report

Hi! I also take Metformin 1000mg. my dr put me on glipizide to take with my metformin when 1000mg wasn't lowering my sugar levels. I had to reduce the glipizide then later my dr reduced it to once a day with my biggest meal because it was working a little bit too well. I think changing your own dosages is ok as long as you keep your dr informed as well. It may be just a matter of them adding a new drug instead of increasing the one you're on. I hope this helps. Good luck!
Also when I take a lot of metformin I sometimes get stomach cramps and have loose bowels! Beware of the side effects too!

CarolynSgr
CarolynSgr 2011-06-05 12:21:02 -0500 Report

Hi, I'm Carolyn: if you are referring to Metformin, I also take this. It wont work over night, you will have to give it some time. I had to reduce mine from 2000. to 1000, I was dropping under 60 in the afternoon. And doing it on your own…well, dont think that is a real good idea. You would really have to watch your carbs. at a tight ring.

dietcherry
dietcherry 2011-06-05 12:16:00 -0500 Report

Hello Bluegill! You posed this question to me by inbox; my question for you is why do this on your own, without your Drs advice? I take insulin and have the freedom to use a sliding scale; I dont know about the pills. I hope someone on oral meds will chime in soon to help you! :)

Next Discussion: encouragement needed; »